High dose ecstasy tablets circulating, warns NSW Health

By Our Reporter
0
323

Some tablets contain two to three times the dose commonly found

NSW Health is alerting the public to avoid the consumption of variable and high dose MDMA (ecstasy) tablets and capsules circulating in the community. The dose of MDMA tablets and capsules that are circulating can vary by up to ten-fold. Some tablets contain two to three times the dose commonly found in tablets in NSW.

Consumption of MDMA has been linked with cases of serious illness and death. The NSW Deputy Coroner advised in her ruling on the recent drug-related deaths at music festivals, that they were the result of MDMA toxicity, and were not the result of contaminated or fake MDMA tablets or capsules that contained other substances.

Consumption of high doses of MDMA can cause serious illness, which may include severe agitation and paranoia, raised body temperature, seizures or fits, heart rhythm problems and death

Dr Nicholas Buckley, Acting Clinical Director of the NSW Poisons Information Centre, explained that the dose of MDMA can vary significantly between tablets and capsules, even in the same batch.

“NSW Pathology Forensic & Analytical Science Service (FASS) has analysed seized substances from five NSW music festivals so far this season. The results have shown substantial variability of dose in MDMA tablets and capsules circulating in the community,” Dr Buckley said.

The average dose of MDMA in yellow/green rectangular “SpongeBob” tablets that were recently seized from the community was approximately 200mg, which was around three times the dose of MDMA tablets or capsules commonly circulating in NSW.

While one MDMA tablet alone can kill, the risk of toxicity is much greater if multiple tablets of MDMA are consumed over a short period, or if MDMA is consumed together with other stimulants like cocaine and methamphetamine

The average dose of MDMA in blue triangular “TESLA” tablets that were seized and analysed was approximately 130mg, which amounts to more than double the dose commonly found in NSW.

Consumption of high doses of MDMA can cause serious illness, which may include severe agitation and paranoia, raised body temperature, seizures or fits, heart rhythm problems and death, said Dr Buckley. While one MDMA tablet alone can kill, the risk of toxicity is much greater if multiple tablets of MDMA are consumed over a short period, or if MDMA is consumed together with other stimulants like cocaine and methamphetamine, he explained.

“Please take care of yourself and look after your mates. Anyone who has taken MDMA and is experiencing adverse effects should seek help immediately by calling Triple Zero. You won’t get into trouble from seeking medical care.”


For support and information on drug and alcohol problems, contact:
The Alcohol and Drug Information Service (ADIS)—1800 250 015—a 24/7 service offering confidential and anonymous telephone counselling and information for individuals and concerned others
For information about the potential adverse effects of MDMA, please contact the NSW Poisons Information Centre on 13 11 26.
The 2019-20 NSW Budget commits $231.6 million to delivering alcohol and other drug prevention, education, treatment and ongoing care programs state-wide.
Spread the love and Earn Tokens


Comments